Back to Ask the Diabetes Team Ask the Diabetes Team

From Winnipeg, Manitoba, Canada:

We are finding that effectiveness of glargine diminishes within the month after first using the vial. It appears that three weeks is the maximum time in which to be confident in its' action yet the product literature suggests that a vial should be effective for a month after first use. Has your team any comment on why this may be the case? At the price of glargine, one would hope that the manufacturer would take note.


We have not heard or seen of glargine insulin effect waning at the end of a month as long as there are not temperature extremes of exposure. However, with many children in our practice using glargine, our most common use is a twice-a-day dosing schedule since it is clearly not a 24 hour insulin basal effect for most type 1 patients. And, there are some who need larger amounts in the morning than at bedtime while most need about 80% at bedtime and 20% in the morning to get full basal coverage. This is not a waning effect from open bottles and shows up all the time not just at the end of a month's use with rising later afternoon and evening blood glucose levels.


Original posting 31 Mar 2006
Posted to Insulin Analogs and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.